Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 6, 2011, 3:56 PM PDT for Kern County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 3:56 PM PDT (22:56 UTC)
- Expired
- Jul 6, 2011, 6:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153
WGUS56 KHNX 062256
FFWHNX
CAC029-070100-
/O.NEW.KHNX.FF.W.0004.110706T2256Z-110707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
356 PM PDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 600 PM PDT
* AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER ALONG HIGHWAY 14 IN THE
JAWBONE RED ROCK CANYON AREA.
* RAINFALL OF 2 TO 3 INCHES IS LIKELY WITH THIS STORM AND WILL
LIKELY CAUSE FAST RUNOFF AND FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COTTONWOOD...CACHE CREEK AND INDIAN CREEK.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 3539 11814 3538 11791 3528 11798 3515 11810
3519 11828
$$
JMB2 follow-up statements
248
WGUS76 KHNX 070011
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
511 PM PDT WED JUL 6 2011
CAC029-070100-
/O.CON.KHNX.FF.W.0004.000000T0000Z-110707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
511 PM PDT WED JUL 6 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR EAST
CENTRAL KERN COUNTY...
AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3539 11814 3538 11791 3528 11798 3515 11810
3519 11828
$$
DCH647
WGUS76 KHNX 070056
FFSHNX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
556 PM PDT WED JUL 6 2011
CAC029-070104-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-110707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
556 PM PDT WED JUL 6 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR EAST CENTRAL
KERN COUNTY...
SHOWERS WILL CONTINUE OVER THE KERN DESERT AREA FOR THE NEXT HOUR OR
SO...THEN WEAKEN BY SUNSET. RAINFALL MAY BE LOCALLY HEAVY FOR A
BRIEF PERIOD OF TIME WITH SOME MINOR PONDING OF ROADS POSSIBLE.
LAT...LON 3539 11814 3538 11791 3528 11798 3515 11810
3519 11828
$$
JDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:10 PM PDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 6, 2:10 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 210 PM PDT WED JUL 6 2011 .SYNOPSIS... STRONG HIGH PRESSURE ALOFT CONTINUES TO PRODUCE TRIPLE DIGIT HEAT OVER THE SAN JOAQUIN VALLEY AND THE ADJACENT LOWER FOOTHILLS. MONSOONAL MOISTURE FROM THE SOUTHEAST WILL CONTINUE MOVING INTO THE AREA AND WILL BRING INCREASING THUNDERSTORM CHANCES OVER THE MOUNTAIN AND DESERT AREAS. DRIER AIR WILL MOVE INTO THE REGION BY THURSDAY, REDUCING THE THREAT OF THUNDERSTORMS TO THE SIERRA NEVADA. && .DISCUSSION... MID-LEVEL DEBRIS CLOUDS DRIFTED OVER THE SAN JOAQUIN VALLEY OVERNIGHT...KEEPING TEMPERATURES IN THE SOUTH END OF THE SAN JOAQUIN VALLEY WELL ABOVE NORMAL. THE LOW AT MEADOWS FIELD...BAKERSFIELD... THIS MORNING WAS 81 DEGREES...BREAKING THE PREVIOUS RECORD HIGH MINIMUM TEMPERATURE /80 IN 1950/ BY ONE DEGREE. THE LOW AT FRESNO WAS 76 DEGREES...ONE DEGREE SHY OF THE RECORD HIGH MINIMUM THERE OF 77 DEGREES...SET IN 2007. CONVECTION FIRED UP OVER THE TULARE COUNTY MOUNTAINS AROUND NOON PDT /1900Z/ TODAY. CUMULUS DEVELOPMENT HAS SPREAD NORTH ALONG THE SOUTHERN SIERRA NEVADA CREST AS AN OUTFLOW BOUNDARY...FROM AN OVERNIGHT MESOSCALE CONVECTIVE COMPLEX OVER SOUTHWEST ARIZONA... PUSHES NORTHWEST ACROSS THE HANFORD WARNING/FORECAST AREA. SATELLITE LOOPS SHOW A STRONG VORTICITY CENTER MOVING NORTHWEST OVER CENTRAL SAN BERNARDINO COUNTY...AS IT RIDES ALONG THE PERIPHERY OF THE UPPER-LEVEL RIDGE OVER THE DESERT SOUTHWEST. A WELL-DEFINED CLOUD BAND ROTATING AROUND THE CIRCULATION CENTER IS MOVING WEST INTO THE EASTERN KERN COUNTY DESERTS. AHEAD OF THE CLOUD BAND... SHOWERS HAVE DEVELOPED OVER THE KERN COUNTY MOUNTAINS...AND THE MOISTURE FROM THE CLOUD BAND WILL ENHANCE THE PRECIPITATION. THE FLASH FLOOD WATCH FOR THE KERN AND TULARE COUNTY MOUNTAINS...AND THE KERN COUNTY DESERTS...IS ON TRACK. THE 12Z MODELS FORECAST AN UPPER-LEVEL TROUGH TO MOVE INTO THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA THURSDAY...BUT THE UPPER= LEVEL RIDGE OVER THE DESERT SOUTHWEST WILL BE SLOW TO BREAK DOWN AND THE 500-MB 5880-METER LINE IS FORECAST TO BE ALONG A SAN FRANCISCO- RENO LINE AT 00Z FRIDAY /1700 PDT THURSDAY/. THE TROUGH IS FORECAST TO DEEPEN ALONG THE COAST OVER THE WEEKEND... LOWERING TEMPERATURES TO NEAR NORMAL /MID TO UPPER 90S FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY/...AND SET UP A SOUTHWEST FLOW ALOFT THAT WILL PUSH THE MONSOONAL MOISTURE EAST OF THE HANFORD WARNING/FORECAST AREA. THE GFS AND ECMWF ARE IN AGREEMENT WITH THE TROUGH REMAINING OVER THE WEST COAST THROUGH THE MIDDLE OF NEXT WEEK FOR CONTINUED NEAR NORMAL TEMPERATURES. && .AVIATION... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE KERN COUNTY MOUNTAINS AND DESERT IN ADDITION TO THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. STORM ACTIVITY SHOULD DIMINISH DURING THE EVENING AFTER 02Z THURSDAY...THEN SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN AFTER 18Z THURSDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE CENTRAL CA INTERIOR THRU 00Z FRIDAY. && .AIR QUALITY ISSUES... ON WEDNESDAY JULY 6 2011...UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO...KERN...MERCED AND TULARE COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG && .HNX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR THE KERN AND TULARE COUNTY MOUNTAINS AND THE KERN COUNTY DESERTS /CAZ095-097>099/. FLOOD ADVISORY FOR THE KINGS RIVER BELOW PINE FLAT DAM UNTIL FURTHER NOTICE /CAC019-031-107/. && PUBLIC...SANGER AVN/FW...BEAN SYNOPSIS...WP WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 6, 4:55 AM PDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 455 AM PDT WED JUL 6 2011 CAZ089>094-071230- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS- TULARE COUNTY FOOTHILLS- 455 AM PDT WED JUL 6 2011 ...SLIGHT CHANCE OF THUNDERSTORMS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. CAZ095>099-071230- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 455 AM PDT WED JUL 6 2011 ...SCATTERED THUNDERSTORMS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA...AND THE KERN COUNTY MOUNTAINS AND DESERTS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS AND FLASH FLOODING IS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE TULARE AND KERN COUNTY MOUNTAINS AS WELL AS THE KERN COUNTY DESERT FROM NOON TO 9 PM PDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THURSDAY WITH LOCALLY HEAVY RAIN REMAINING A POSSIBILITY...WITH A DIMINISHING CHANCE FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE. BSO
In the hours before
Special weather statement, Jul 6, 3:35 PM PDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
335 PM PDT WED JUL 6 2011
CAZ095-099-062345-
KERN CA-
335 PM PDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA
UNTIL 445 PM PDT
AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS IN THE KERN COUNTY DESERT. THE STRONGEST STORM
WAS LOCATED 18 MILES EAST OF TEHACHAPI..AND SLOWLY DRIFTING EAST.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
IN ADDITION...GUSTY WINDS OF 30 TO 40 MPH ARE PRODUCING AREAS OF
BLOWING DUST ACROSS THE DESERT BETWEEN EDWARDS AND MOJAVE.
VISIBILITIES MAY QUICKLY BE REDUCED TO ONLY A FEW HUNDRED FEET IN
BLOWING DUST. MOTORISTS SHOULD USE EXTREME CAUTION IF ENCOUNTERING
BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
MOJAVE...ROSAMOND...EDWARDS AFB...CALIFORNIA CITY
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3483 11854 3535 11823 3534 11763 3533 11762
3482 11763
TIME...MOT...LOC 2231Z 290DEG 3KT 3523 11814
JMBThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:42 PM PDT | Flash Flood Warning | HNX | Kern | 3 hr |
| Jul 5, 9:21 PM PDT | Flash Flood Watch | HNX | 24 hr | |
| Jul 6, 1:04 PM PDT | Flash Flood Warning | HNX | Tulare | 3 hr |
| Jul 6, 3:35 PM PDT | Special Weather Statement | HNX | 70 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.